Alert archive / Connecticut / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 23, 2024, 11:18 AM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 27 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 11:18 AM EDT (15:18 UTC)
- Expired
- May 23, 2024, 11:45 AM EDT
- In force
- 27 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Boston radar (KBOX), 75 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 11:22 AM EDT | HAIL 1 | 1 Ese Jewett City, CT | Estimated 1 inch diameter hail along Interstate 395 near Taylor Hill Rd. |
| May 23, 11:25 AM EDT | TSTM WND DMG | 2 E Jewett City, CT | Large tree and wires down in area of Edmond Road. |
| May 23, 11:25 AM EDT | TSTM WND DMG | 2 Ne Jewett City, CT | Multiple trees and wires down on Bishop Crossing Road. |
| May 23, 11:25 AM EDT | TSTM WND DMG | 3 Ene Jewett City, CT | Tree and wires down on Pauline Place. |
| May 23, 11:25 AM EDT | TSTM WND DMG | 3 Ene Jewett City, CT | Trees and wires down on Roode Road, road impassable. |
| May 23, 11:25 AM EDT | TSTM WND DMG | 3 Nw Voluntown, CT | Trees down on wires on Hell Hollow Road south of Stone Hill Reservoir. |
| May 23, 11:33 AM EDT | TSTM WND DMG | 4 Nw Voluntown, CT | Large tree and wires down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
798
WUUS51 KOKX 231518
SVROKX
CTC011-231545-
/O.NEW.KOKX.SV.W.0009.240523T1518Z-240523T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
1118 AM EDT Thu May 23 2024
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Northeastern New London County in southern Connecticut...
* Until 1145 AM EDT.
* At 1118 AM EDT, a severe thunderstorm was located over Jewett City,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* This severe thunderstorm will be near...
Griswold and Voluntown around 1125 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4154 7179 4151 7203 4166 7210 4163 7196
4164 7186 4164 7179
TIME...MOT...LOC 1518Z 254DEG 23KT 4161 7199
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JC1 follow-up statement
066
WWUS51 KOKX 231539
SVSOKX
Severe Weather Statement
National Weather Service New York NY
1139 AM EDT Thu May 23 2024
CTC011-231548-
/O.EXP.KOKX.SV.W.0009.000000T0000Z-240523T1545Z/
New London CT-
1139 AM EDT Thu May 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEW LONDON COUNTY
WILL EXPIRE AT 1145 AM EDT...
The storm which prompted the warning will be moving out of the area
in the next minute or two. Therefore, the warning will be allowed to
expire. However, heavy rain is still possible with this
thunderstorm.
&&
LAT...LON 4154 7179 4151 7203 4166 7210 4163 7196
4164 7186 4164 7179
TIME...MOT...LOC 1538Z 254DEG 23KT 4165 7183
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:45 AM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 23, 7:45 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service New York NY 745 AM EDT Thu May 23 2024 .SYNOPSIS... A slow moving cold front will move through the area today and tonight, moving offshore early Friday morning. Weak high pressure builds in Friday and remains Friday night. High pressure moves over the region Saturday. A cold front moves through Sunday, moving back north as a warm front Monday. A cold front moves through Tuesday with dry conditions expected by mid-week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Only minor adjustments made for current conditions. Showers and thunderstorms were approaching the area from eastern Pennsylvania/western New Jersey. A slow moving cold front was across western upstate New York and extended into northwestern Pennsylvania and into northern Ohio, with a prefrontal trough across central Pennsylvania into western Virginia. This front was associated with a low over southeastern Canada that will move little through today as the front become more parallel to the low and mid level flow. A warm and humid airmass was in place ahead of the cold front, as dew points have increased into the lower and mid 60s. The area will become increasingly unstable early this morning as daytime heating begins. From central New Jersey through the lower Hudson Valley and into southwestern Connecticut surface based CAPE increases to 1000 to 1500 J/kg and instability lowers with the lifted index around -2. Lift with the front is rather weak, however a few isolated stronger thunderstorms will be possible. And with low level lapse rates increasing with deeper mixing, and soundings developing inverted V, stronger, to marginally severe storms could produce strong and gusty winds, along with hail. The Storm Prediction Center has kept a marginal risk for severe weather today, with damaging winds and hail the primary threats. However, with the isolated nature of the storms, and the marginal risk have not included enhanced wording with the thunderstorms. The CAMs are indicating that the storms will be early in the day, and generally followed them for the probabilities. Then with the activity this morning, additional destabilization will be difficult later this afternoon and into early evening, and have lowered probabilities to slight chance and removed the mention of thunder. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... The cold front slowly moves to the south this evening through tonight and passes south Friday morning. Little precipitation is expected with the front after this evening, and will be mainly to the south, ahead of the front, so have gone with a dry forecast later this evening and through tonight. Ridging amplifies to the west tonight and the ridge moves slowly into the region Friday into Friday night as weak surface high pressure builds to the west. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Key points: * Above normal temperatures on Sunday transition to near or slightly above normal Monday through Wednesday. * Rather unsettled during this time frame with multiple fronts affecting the area. Zonal flow aloft for Saturday, though there are some model differences with the potential for a weak cut off low over Virginia to head toward the region as advertised by the 00Z GFS. This low This low weakens into a trough as it moves toward the area late Saturday afternoon into Saturday night. A cold front approaches later Saturday night and moves through Sunday morning, bringing a chance for light showers. Strengthening low pressure over the western Great Lakes region heads northwest into Canada on Monday, sending the cold front that moved through on Sunday back north as a warm front. A period of unsettled weather is then expected from Monday through Monday night as the warm front, then cold front move through the region. A period of moderate to briefly heavy rain is possible Monday night in association with the cold frontal passage. However, given uncertainty this far out, did not mention in the forecast just yet. The area looks to get dry slotted for Tuesday, cutting off precipitation, though condition could get breezy as the low continues to strengthen somewhere over the Great Lakes region or southern Canada, depending on the model. Dry conditions continue into Wednesday. Above normal temperatures Sunday will trend closer to normal to slightly above normal for the remainder of the long term period. Monday temperatures may be a couple of degrees to high if more in the way of clouds and rain occurs, as is advertised by the ECMWF and Canadian models. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... A cold front approaches today pushing through tonight. Outside of showers and thunderstorms for this morning into the early afternoon, conditions are expected to be VFR. There is a chance for some MVFR conditions for eastern areas tonight (CT coast terminals), mainly after 03Z, but confidence was not high enough to include in TAFs. S to SSW winds this morning under 10 kt briefly shift to the WSW to W (possibly even NW) around 14Z today (western terminals) and 17Z Thursday(eastern terminals) as a pre- frontal trough moves through. Winds shift back to the S to SW in the afternoon before the passage of the cold front after 06Z Friday or thereafter. Any gusts will be associated with thunderstorms, generally up to 20 kt. However, stronger thunderstorms will be associated with gusts of 30 to 40 kt, of which there is a low chance of this happening. There is also a low chance of hail associated with any thunderstorms moving through the terminals. Showers and thunderstorms associated with the pre-frontal trough from west to east move through 13Z-17Z for western terminals and 15Z-19Z for eastern terminals. Brief MVFR conditions possible with these showers and thunderstorms. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... No unscheduled Amendments expected through 10Z. Amendments may be needed towards this morning's push if thunderstorm activity arrives earlier than expected. OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY... Thursday night: VFR expected. Low chance of MVFR or lower, mainly for eastern terminals. Friday: VFR. Saturday: Chance of afternoon/evening showers and possibly a tstm, with MVFR cond possible. Sunday: Mainly VFR. Monday: Chance of showers and possibly a tstm, with MVFR cond possible. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Sub-SCA conditions are expected across the forecast waters today through Monday night. && .HYDROLOGY... No hydrologic impacts are expected today with rainfall of 1/4 to 1/2 inch, with locally higher amounts possible in heavy rain with thunderstorms. No hydrologic impacts are expected tonight through the middle of next week. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JP/MET NEAR TERM...MET SHORT TERM...MET LONG TERM...JP AVIATION...JP MARINE...JP/MET HYDROLOGY...JP/MET
Hazardous weather outlook, May 23, 3:37 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service New York NY 337 AM EDT Thu May 23 2024 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 337 AM EDT Thu May 23 2024 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-241000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 337 AM EDT Thu May 23 2024 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, May 23, 10:25 AM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1025 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM Marine Tstm Wind 3 WNW Bayville 40.92N 73.62W
05/23/2024 M55 MPH ANZ335 NY Public
55 mph wind reported on the Long Island
Sound just north of Bayville, NY.
&&Special weather statement, May 23, 10:30 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service New York NY
1030 AM EDT Thu May 23 2024
NYZ078>081-231530-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
1030 AM EDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY THROUGH 1130 AM
EDT...
At 1030 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Huntington to near Melville to 13 miles
southeast of Jones Beach. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Brentwood and Commack around 1035 AM EDT.
Islip and Hauppauge around 1040 AM EDT.
Ronkonkoma and Stony Brook around 1050 AM EDT.
Centereach and Holbrook around 1055 AM EDT.
Patchogue and Port Jefferson around 1100 AM EDT.
Medford around 1105 AM EDT.
Middle Island and Rocky Point around 1110 AM EDT.
Shirley and Brookhaven National Laboratory around 1115 AM EDT.
Mastic and Mastic Beach around 1120 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4067 7342 4092 7345 4095 7337 4094 7334
4095 7329 4092 7322 4093 7318 4098 7317
4099 7312 4099 7274 4075 7274 4061 7324
4060 7343
TIME...MOT...LOC 1430Z 250DEG 29KT 4087 7340 4076 7339 4041 7340
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NVLocal storm report, May 23, 10:41 AM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1041 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM Marine Tstm Wind 2 ESE Jersey City 40.70N 74.04W
05/23/2024 M63 MPH ANZ338 NJ Mesonet
Mesonet station FW2280 Jersey City.
&&Special weather statement, May 23, 10:50 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service New York NY
1050 AM EDT Thu May 23 2024
NYZ078>081-231545-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
1050 AM EDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY THROUGH 1145 AM
EDT...
At 1049 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Jefferson to near Davis Park.
Movement was east at 45 mph.
HAZARD...Winds in excess of 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Riverhead, Centereach, Shirley, Medford, Southold, Manorville, Stony
Brook, Patchogue, Middle Island, Port Jefferson, Wading River, Center
Moriches, Mattituck, Southampton, and Westhampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 7190 4066 7306 4073 7295 4071 7308
4098 7315 4100 7264 4115 7236 4119 7215
4130 7192 4111 7228 4106 7226 4104 7212
4114 7213 4114 7212 4110 7206 4101 7209
4109 7194 4106 7185
TIME...MOT...LOC 1449Z 262DEG 40KT 4100 7306 4069 7296
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
NVSpecial weather statement, May 23, 11:03 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service New York NY
1103 AM EDT Thu May 23 2024
CTZ008-231545-
Northern New London CT-
1103 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NEW LONDON COUNTY
THROUGH 1145 AM EDT...
At 1102 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bozrah, or near Salem, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Jewett City, Norwich, Colchester, Salem, Ledyard, Griswold, Lebanon,
Preston, Lisbon, Sprague, Bozrah, Voluntown, Montville, North
Stonington, and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4150 7179 4145 7225 4165 7232 4168 7219
4166 7216 4166 7212 4163 7196 4164 7186
4164 7179
TIME...MOT...LOC 1502Z 255DEG 18KT 4156 7221
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JCLocal storm report, May 23, 11:08 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1108 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Tstm Wnd Dmg 2 W Tuxedo Park 41.20N 74.25W
05/23/2024 Orange NY Park/Forest Srvc
Downed tree on Long Meadow Road.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:54 AM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 51 min |
| May 23, 8:39 AM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 36 min |
| May 23, 9:54 AM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 51 min |
| May 23, 11:03 AM EDT | Special Weather Statement | OKX | 42 min | |
| May 23, 11:45 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 75 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.